Alert archive / Virginia / Flash Flood Warnings in 1997
Flash Flood Warning 19, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 1, 1997, 11:03 PM EDT for City of Lexington, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 1, 1997, 11:03 PM EDT (03:03 UTC)
- Expired
- Jun 2, 1997, 3:00 AM EDT
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County City of Lexington, VA
The radar
The Roanoke radar (KFCX), 110 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 3.1 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 976 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 578 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 020305 FFWRNK VAC163-530-678-020645- BULLETIN--EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1103 PM EDT SUN JUN 1 1997 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 300 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN WEST CENTRAL VIRGINIA ...ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA THE INDEPENDENT CITY OF ...BUENA VISTA ...LEXINGTON AT 1103 PM RADAR SHOWED MORE SHOWERS WITH HEAVY DOWNPOURS HEADED FOR ROCKBRIDGE COUNTY. THESE SHOWERS WILL MOVE INTO SOUTHERN ROCKBRIDGE COUNTY AROUND MIDNIGHT. RADAR ESTIMATES SHOW THAT THESE SHOWERS COULD PRODUCE ANOTHER 1 TO 2 INCHES OF RAIN IN A SHORT PERIOD. WITH THE SATURATED CONDITIONS IN ROCKBRIDGE COUNTY...THIS ADDITIONAL RAINFALL WILL LIKELY CAUSE MORE FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGER OF FLOODING. RESIDENTS OF ROCKBRIDGE COUNTY SHOULD USE CAUTION WHILE TRAVELING TONIGHT...AS SOME SECONDARY ROADS AND LOW-LYING AREAS MAY BE COVERED BY FLOODWATERS. JACKSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 8:48 PM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jun 1, 8:48 PM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 845 PM EDT SUN JUN 1 1997 WBC...WRK ZONE LOOK FINE. CRW...WILL CALL YOU. REDEVELOPMENT THUNDERSTORMS ACRS SOME OF THE SAME AREAS THAT RECzIEVED RAIN EARLIER TODAY IS CAUSING SOME FLASH FLOODING PROBLEMS. FLASH FLOOD WATCH IN WBC AREA SHOULD BE EXTEND INTO THE MORNING. KK
In the hours before
Special weather statement, Jun 1, 8:40 PM EDT, 2 hours 23 minutes before
NCZ001>003-018-019-020210- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 840 PM EDT SUN JUN 1 1997 ...FLASH FLOOD WATCH FOR THE NEW RIVER VALLEY HAS EXPIRED... THE FLASH FLOOD WATCH FOR THE NEW RIVER VALLEY EXPIRED AT 8 PM. RADAR SHOWS ADDITIONAL SHOWERS DEVELOPING FURTHER EAST. ADDITIONAL SHOWERS ARE EXPECTED OVERNIGHT IN THE NEW RIVER VALLEY...BUT THE AREA OF HEAVIEST RAIN IS EXPECTED TO REMAIN TO THE EAST. BS
Special weather statement, Jun 1, 8:43 PM EDT, 2 hours 20 minutes before
NCZ001>003-018-019-020210- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 840 PM EDT SUN JUN 1 1997 ...FLASH FLOOD WATCH FOR THE NEW RIVER VALLEY HAS EXPIRED... THE FLASH FLOOD WATCHd FOR THE NEW RIVER VALLEY EXPIRED AT 8 PM. RADAR SHOWS ADDITIONAL SHOWERS DEVELOPING FURTHER EAST. ADDITIONAL SHOWERS ARE EXPECTED OVERNIGHT IN THE NEW RIVER VALLEY...BUT THE AREA OF HEAVIEST RAIN IS EXPECTED TO REMAIN TO THE EAST. BS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 8:14 PM EDT | Flash Flood Warning | RNK | Rockbridge, City of Lexington | 3 hr |
| Jun 1, 8:14 PM EDT | Flash Flood Warning | RNK | City of Buena Vista | 3 hr |
| Jun 1, 10:09 PM EDT | Flash Flood Warning | RNK | Roanoke, City of Roanoke | 4 hr |
| Jun 1, 10:09 PM EDT | Flash Flood Warning | RNK | City of Salem | 4 hr |
| Jun 1, 11:03 PM EDT | Flash Flood Warning | RNK | Rockbridge, City of Buena Vista | 4 hr |
| Jun 2, 11:34 AM EDT | Severe Thunderstorm Warning | RNK | Grayson | 51 min |
| Jun 2, 12:06 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Wythe | 64 min |
| Jun 2, 12:06 PM EDT | Severe Thunderstorm Warning | RNK | City of Galax | 64 min |
| Jun 2, 12:50 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 65 min |
| Jun 2, 1:04 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 61 min |
| Jun 2, 1:13 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 32 min |
| Jun 2, 1:58 PM EDT | Flash Flood Warning | RNK | Pulaski | 62 min |
| Jun 2, 1:58 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 62 min |
| Jun 2, 2:21 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, City of Radford | 64 min |
| Jun 2, 3:27 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 33 min |
| Jun 2, 3:40 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 50 min |
| Jun 2, 4:08 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 62 min |
| Jun 2, 5:22 PM EDT | Flash Flood Warning | RNK | Floyd | 58 min |
| Jun 2, 6:15 PM EDT | Severe Thunderstorm Warning | RNK | Henry | 65 min |
| Jun 2, 6:15 PM EDT | Severe Thunderstorm Warning | RNK | City of Martinsville | 65 min |
| Jun 2, 6:53 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 47 min |
Nearby
Flash Flood Warnings in Virginia, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.